FDA Requests New Warning on Fluoroquinolone Labels

The drugs increase the risk of tendon rupture and tendinitis

TUESDAY, July 8 (HealthDay News) -- Manufacturers of fluoroquinolone antimicrobial drugs must add a boxed warning to the product labeling that explains the increased risk of tendinitis and tendon rupture in those taking the drugs, according to an alert issued by the U.S. Food and Drug Administration Tuesday. The alert also notifies manufacturers that they should provide a medication guide to warn patients about the risk.

In a recent analysis, the FDA reconfirmed that the drugs, which are approved for the treatment or prevention of certain bacterial infections, are associated with a threefold to fourfold increased risk of tendon rupture and that despite the current label warning, large numbers of tendon-related adverse events occur. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is even higher in people older than 60; in those taking corticosteroids; and in kidney, heart, and lung transplant recipients.

The FDA is requiring the drugs' manufacturers to submit the updated safety labeling information and the patient medication guide within 30 days or to provide a reason why they do not believe the labeling changes are necessary. The new warnings should apply to fluoroquinolones for systemic use but not for topical ophthalmic or otic use.

"The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products," Edward Cox, M.D., director of the FDA's Office of Antimicrobial Products, Center for Drug Evaluation and Research, said in a news release.

More Information

Physician's Briefing